Alert archive / Washington / High Surf Warnings in 2012
High Surf Warning 3, NWS Seattle, WA
NWS Seattle, WA issued this high surf warning at Feb 25, 2012, 8:42 AM PST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2012, 8:42 AM PST (16:42 UTC)
- Expired
- Feb 25, 2012, 10:00 PM PST
- In force
- 13 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
055 WHUS46 KSEW 251642 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 842 AM PST SAT FEB 25 2012 ...COMBINED SEAS UP TO 30 FEET OCCURRING ON THE COAST TODAY... .WESTERLY SWELL OF 20 TO 25 FEET...AND NORTHWEST GALE FORCE WINDS CAUSING WESTERLY WIND WAVES UP TO 15 FEET...WILL DRIVE COMBINED SEAS AS HIGH AS 30 FEET TODAY INTO THIS EVENING. THE HIGH TIDE TODAY IS NOT ESPECIALLY HIGH BUT THE LARGE WAVES COULD CAUSE PROBLEMS ON THE LA PUSH SOUTH JETTY. WAZ516-260045- /O.UPG.KSEW.SU.Y.0006.120225T1800Z-120226T0600Z/ /O.NEW.KSEW.SU.W.0003.120225T1642Z-120226T0600Z/ /O.CON.KSEW.CF.W.0001.120225T1800Z-120226T0600Z/ NORTH COAST- 842 AM PST SAT FEB 25 2012 ...HIGH SURF WARNING IN EFFECT FOR THE ENTIRE COAST UNTIL 10 PM PST THIS EVENING... ...COASTAL FLOOD WARNING REMAINS IN EFFECT FOR THE LA PUSH AREA ONLY UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SWELLS...WEST 20 TO 25 FEET. * TIME OF HIGH TIDE...230 PM SATURDAY. * PREDICTED TIDE...7.4 FEET. * EXPECTED TIDAL ANOMALY...UP TO 1 FOOT. * TIMING...COMBINED SEAS...SWELL PLUS WIND WAVES...ARE LIKELY TO REACH AS HIGH AS 30 FEET UNDER THE INFLUENCE OF STRONG WEST WINDS. A HIGH WIND WARNING FOR WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH IS ALSO IN EFFECT. * IMPACTS...THOUGH THE TIDE IS NOT ESPECIALLY HIGH...WAVES OF 25 FEET OR MORE COULD CAUSE PROBLEMS AT THE SOUTH JETTY OF LA PUSH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. RESIDENTS IN THE WARNED AREA SHOULD BE ALERT FOR RISING WATER...AND TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND SOME BEACH EROSION. && $$ WAZ517-260045- /O.UPG.KSEW.SU.Y.0006.120225T1800Z-120226T0600Z/ /O.NEW.KSEW.SU.W.0003.120225T1642Z-120226T0600Z/ CENTRAL COAST- 842 AM PST SAT FEB 25 2012 ...HIGH SURF WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SWELLS...WEST SWELL OF 20 TO 25 FEET. COMBINED SEAS...SWELL PLUS WIND WAVES...ARE LIKELY TO REACH AS HIGH AS 30 FEET UNDER THE INFLUENCE OF STRONG WEST WINDS. A HIGH WIND WARNING FOR WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH IS ALSO IN EFFECT. * TIMING...LARGE WAVES WILL REACH THE COAST TODAY THROUGH THIS EVENING. * IMPACTS...POWERFUL BREAKING WAVES WILL MAKE IT VERY DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS...JETTIES...OR BREAKWATERS. UNWARY BEACH WALKERS CAN EASILY BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE FARTHER UP THE BEACH THAN NORMAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND SOME BEACH EROSION. && $$ WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
424 WHUS46 KSEW 252334 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 334 PM PST SAT FEB 25 2012 ...COMBINED SEAS UP TO 30 FEET OCCURRING ON THE COAST THIS EVENING... .WESTERLY SWELL OF 20 TO 25 FEET...AND NORTHWEST GALE FORCE WINDS CAUSING WESTERLY WIND WAVES UP TO 15 FEET...WILL DRIVE COMBINED SEAS AS HIGH AS 30 FEET THIS EVENING. THE LARGE WAVES COULD CAUSE PROBLEMS ON THE LA PUSH SOUTH JETTY. WAZ516-260600- /O.CON.KSEW.CF.W.0001.000000T0000Z-120226T0600Z/ /O.CON.KSEW.SU.W.0003.000000T0000Z-120226T0600Z/ NORTH COAST- 334 PM PST SAT FEB 25 2012 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * SWELLS...WEST 20 TO 25 FEET. * TIME OF NEXT HIGH TIDE...245 AM SUNDAY. * PREDICTED TIDE...8.4 FEET. * EXPECTED TIDAL ANOMALY...NEGLIGIBLE. * TIMING...COMBINED SEAS...SWELL PLUS WIND WAVES...WILL REMAIN IN THE 25-30 FOOT RANGE THIS EVENING. BOTH SWELLS AND WIND WAVES WILL DIMINISH CONSIDERABLY OVERNIGHT. BY THE TIME OF THE NEXT HIGH TIDE...245 AM SUNDAY...COMBINED SEAS ARE LIKELY TO HAVE FALLEN TO 17-20 FEET. * IMPACTS...THOUGH THE TIDE IS FALLING...WAVES OF 25 TO 30 FEET COULD CAUSE PROBLEMS AT THE SOUTH JETTY OF LA PUSH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. RESIDENTS IN THE WARNED AREA SHOULD BE ALERT FOR RISING WATER...AND TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND SOME BEACH EROSION. && $$ WAZ517-260600- /O.CON.KSEW.SU.W.0003.000000T0000Z-120226T0600Z/ CENTRAL COAST- 334 PM PST SAT FEB 25 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * SWELLS...WEST SWELL OF 20 TO 25 FEET. COMBINED SEAS...SWELL PLUS WIND WAVES...WILL REMAIN IN THE 25-30 FOOT RANGE THIS EVENING. BOTH SWELLS AND WIND WAVES WILL DIMINISH CONSIDERABLY OVERNIGHT. * IMPACTS...POWERFUL BREAKING WAVES WILL MAKE IT VERY DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS...JETTIES...OR BREAKWATERS. UNWARY BEACH WALKERS CAN EASILY BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE FARTHER UP THE BEACH THAN NORMAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND SOME BEACH EROSION. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high surf warning went out at Feb 25, 3:30 AM PST, 5 hours 12 minutes earlier.
Area forecast discussion, Feb 25, 3:30 AM PST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PST SAT FEB 25 2012
.SYNOPSIS...STRONG ONSHORE FLOW INTO WESTERN WASHINGTON WILL PRODUCE
BLUSTERY WINDS TODAY ALONG WITH SHOWERS AND HEAVY MOUNTAIN SNOW. LOW
PRESSURE ALOFT OVER THE REGION IS EXPECTED TO BRING AN UNSEASONABLY
COOL AIR MASS TONIGHT AND SUNDAY WITH SOME SHOWERS POSSIBLY
RESULTING IN LOCAL LOWLAND SNOW ACCUMULATION. HIGHER PRESSURE ALOFT
IS FORECAST MONDAY FOR SOME SUNSHINE BEFORE A SERIES OF PACIFIC
WEATHER SYSTEM RENEW A COOL WET PATTERN THE REST OF NEXT WEEK.
&&
.SHORT TERM...GOT A SCORECARD? A LOT GOING ON. LAST EVENINGS COLD
FRONT MOVED EAST OF THE CASCADES. THE ASSOCIATED SURFACE LOW IS
TRACKING EAST ACROSS SOUTHERN BC. STRONG LOW LEVEL ONSHORE FLOW IS
UNDERWAY IN WESTERN WA. CURRENT MARINE WARNINGS AND ONSHORE WIND
WARNINGS AND ADVISORIES WERE SHAPING UP AS OF THIS WRITING. THE
WINDS SHOULD BEGIN EASING THIS AFTERNOON AS THE ONSHORE FLOW EASES.
WATER VAPOR SATELLITE IMAGERY SHOWED THE ASSOCIATED UPPER LEVEL
TROUGH MOVING ONSHORE. INFRARED IMAGERY AND DOPPLER WEATHER RADAR
SHOWED LOTS OF SHOWERS ASSOCIATED WITH THE UNSTABLE AIR MASS. BEHIND
THE TROUGH...THE FLOW ALOFT BECOMES MORE NORTHWESTERLY - GOOD FOR
UPSLOPE SNOWFALL IN THE CASCADES AND AGAIN THE CURRENT WINTER STORM
WARNINGS ARE ON TRACK. SNOW AMOUNTS WILL BE IN THE ONE TO PERHAPS 3
FOOT RANGE.
PROGS SHOW ANOTHER UPPER LEVEL TROUGH DIGGING DOWN FROM THE NORTH
TONIGHT AND SUNDAY MAINTAINING SCATTERED SHOWERS. WITH THE COOL AIR
MASS...SOME SHOWERS WILL LIKELY FALL IN THE LOWLANDS IN THE FORM OF
SNOW. ANY ACCUMULATIONS SHOULD BE LIGHT - NO MORE THAN 2 INCHES -
AND QUITE SPOTTY - NOT WIDESPREAD. BEST CHANCE OF ACCUMULATION MAY
BE WITH A PUGET SOUND CONVERGENCE ZONE LATER TONIGHT AND INTO SUNDAY
MORNING. YET DAYTIME TEMPS SHOULD CLIMB INTO THE LOWER 40S MELTING
ANY SNOW.
HIGHER PRESSURE ALOFT IS FORECAST TO BUILD OVER THE REGION SUNDAY
NIGHT AND MONDAY FOR A DRYING TREND WITH CLEARING SKIES. FREEZING
TEMPS LIKELY FOR MUCH OF WESTERN WA MONDAY MORNING. COOL DAY WITH
SOME SUNSHINE AS WELL. BUEHNER
.LONG TERM...THE REST OF THE WEEK LOOKS COOL AND WET. THE NEXT
PACIFIC WEATHER SYSTEM ARRIVES TUE WITH MORE RAIN...TIMING A BIT
SLOWER THAN PREVIOUS MODEL RUNS. SO LIKELY ALL RAIN VERSUS ANY
POTENTIAL MIXED PRECIPITATION TUE MORNING. THEN SHOWERS WITH THE
ASSOCIATED UPPER LEVEL TROUGH INTO MID WEEK AND MORE MOUNTAIN SNOW.
THEN ANOTHER SYSTEM ARRIVES BEFORE THE END OF THE WEEK TO WELCOME IN
THE MONTH OF MARCH. BUEHNER
&&
.HYDROLOGY...WITH THE OVERALL COOL WEATHER PATTERN AND LOW SNOW
LEVELS...NO FLOODING IS EXPECTED DURING THE NEXT WEEK. BUEHNER
&&
.AVIATION...A STRONG TROUGH OF LOW PRESSURE OVER THE REGION THIS
MORNING WILL SHIFT INLAND TODAY. STRONG ONSHORE FLOW WILL PERSIST
TODAY WITH AT LEAST WIND ADVISORIES UP FOR MUCH OF THE LAND AREA AND
GALE WARNINGS OVER ALL THE MARINE AREAS. THE AIR MASS WILL BE COLD
ALOFT AND UNSTABLE...SO ISOLATED THUNDERSTORMS ARE POSSIBLE WITH ICE
PELLETS OR GRAUPEL. MOUNTAINS OBSCURED. 19
KSEA...STRONG SW GRADIENTS AND WINDY CONDITIONS THIS MORNING. A PSCZ
WILL SET UP JUST NORTH OF SEATTLE AND WINDS WILL EASE OVER SEATTLE
AS THAT OCCURS. I KEPT THE WIND SW FOR SEA TAC WITH THE PSCZ STAYING
JUST NORTH OF THE AIRPORT. MOST OF THE SHOWERS WILL BE SHOVED OFF
INTO THE CASCADES BY THE STRONG FLOW TODAY. COLD AIR ALOFT AND
LIGHTER ONSHORE FLOW WILL ALLOW SCATTERED SNOW SHOWERS TO FALL
SUNDAY. 19
&&
.MARINE...GALE WARNINGS ALL WATERS. NW GALES COASTAL WATERS...WITH A
SW GALE PUGET SOUND BEFORE THE PSCZ SETS UP. A FULL WLY GALE IN THE
STRAIT AND NW FOR ADMIRALTY. WLY GALE NORTHERN WATERS...WITH A
CONVERGENCE ZONE SETTING UP OVER THE SAN JUANS AS WELL BETWEEN THE
SW GALES COMING THRU THE STRAIT AND THE WIND TURNING NW DOWN THE
STRAIT OF GEORGIA TODAY. GRADIENTS WILL EASE TONIGHT AND SUNDAY. BY
LATE SUNDAY THE FLOW WILL TURN NLY...WITH SMALL CRAFT ADVISORY NLY
WIND FOR THE NRN WATERS BETWEEN A 1034MB HIGH OVER B.C. AND LOWER
PRES OVER OREGON SUN NITE. 19
&&
.AVALANCHE...COMPOSED FRIDAY AFTERNOON AND TO BE UPDATED LATER THIS
MORNING - WHILE RECENT HIGH TO EXTREME AVALANCHE CONDITIONS HAVE
SLOWLY ABATED LATE WEDNESDAY THROUGH EARLY FRIDAY...SOME LARGER
SLABS AND DEEPLY BURIED WEAKNESSES REMAIN..MAINLY ABOVE 5 TO 6000
FEET. COMBINED WITH SOME NEW SHALLOW SLABS AND A NEW CRUSTY SLIDING
SURFACE AT LOWER AND MID ELEVATIONS...THE STAGE IS ONCE AGAIN SET
FOR A SUBSTANTIAL DANGER INCREASE FRIDAY AFTERNOON THROUGH SATURDAY.
INCREASING MODERATE SNOW IN THE NORTH SHOULD SPREAD SOUTHWARD FRIDAY
AFTERNOON AND EVENING ALONG WITH INCREASINGLY STRONG WINDS AND BRIEF
WARMING. THIS SHOULD PRODUCE AN INITIAL INCREASE IN THE STILL
CONSIDERABLE DANGER AT HIGHER ELEVATIONS. HOWEVER...WHEN FOLLOWED BY
ADDITIONAL HEAVY SNOWFALL...STRONG WINDS...AND COOLING OVERNIGHT AND
SATURDAY...UP TO TWO FEET OR MORE OF NEW SNOW DRIVEN BY STRONG WINDS
SHOULD PRODUCE AN INCREASINGLY DANGEROUS SNOWPACK. HUMAN TRIGGERED
AVALANCHES SHOULD BECOME VERY LIKELY ABOVE 5 TO 6000 FEET FRIDAY
NIGHT...AND ABOVE 4 TO 5000 FEET SATURDAY...WITH SOME SLIDES IN
HIGHER ELEVATIONS POSSIBLY TRIGGERING ALL OF THE NEW SNOW RECEIVED
SINCE EARLY FEBRUARY. AVALANCHE WARNING TO BE ISSUED SHORTLY FOR
DETERIORATING AVALANCHE CONDITIONS LATE FRIDAY THROUGH EARLY SUNDAY.
REMEMBER THAT CHOICE NOT CHANCE PRODUCES MOST AVALANCHE
ACCIDENTS...AND ITS TIME TO MAKE BETTER CHOICES. RELY ON YOURSELF
AND NOT EQUIPMENT TO MITIGATE THE INCREASING DANGER. MOORE
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING THROUGH 6 PM PST TODAY FOR THE WEST
SLOPES OF THE NORTHERN CASCADES ABOVE 1000 FEET.
WINTER STORM WARNING THROUGH 6 PM PST TODAY FOR THE WEST
SLOPES CENTRAL CASCADES ABOVE 1000 FEET.
HIGH WIND WARNING NORTH AND CENTRAL COAST THROUGH 4 PM PST
TODAY.
HIGH WIND WARNING ADMIRALTY INLET AREA THROUGH 4 PM PST TODAY.
WIND ADVISORY TODAY FOR REMAINING ZONES EXCEPT FOR THE
MOUNTAINS.
HIGH SURF ADVISORY COAST TODAY.
COASTAL FLOOD WARNING FOR LA PUSH ON THE NORTH COAST TODAY.
PZ...GALE WARNING ALL WATERS.
SMALL CRAFT ADVISORY GRAYS HARBOR BAR.
WWW.WEATHER.GOV/SEATTLE
FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Local storm report, Feb 25, 4:47 AM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
447 AM PST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM NON-TSTM WND GST 1 NW PORT TOWNSEND 48.13N 122.79W
02/25/2012 M56 MPH JEFFERSON WA MESONET
POINT WILSON HANDAR SITE. SUSTAINED 56 MPH. GUST TO 65.
&&Local storm report, Feb 25, 4:52 AM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
452 AM PST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM NON-TSTM WND GST ANACORTES 48.49N 122.63W
02/25/2012 M59 MPH SKAGIT WA MESONET
OBSERVATION TAKEN FROM WEATHER UNDERGROUND DAVIS WEATHER
STATION AT 350 FT ELEVATION.
&&Local storm report, Feb 25, 8:41 AM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
841 AM PST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM SNOW 1 N KIRKLAND 47.71N 122.19W
02/25/2012 M2.0 INCH KING WA TRAINED SPOTTER
SNOW STARTED AROUND 745 AM, STILL SNOWING. SLUSH ON
ROADWAYS.
&&
GRUBThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 1:57 PM PST | Winter Weather Advisory | SEW | 14 hr | |
| Feb 25, 2:20 PM PST | Wind Advisory | SEW | 8 hr | |
| Feb 25, 2:37 PM PST | Small Craft Advisory | SEW | 22 hr |
Nearby
High Surf Warnings in Washington, 2012Every high surf warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.